Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 80, NWS Birmingham, AL

April 19, 2009Fayette County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 19, 2009, 2:41 PM CDT for Fayette County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2009, 2:41 PM CDT (19:41 UTC)
Expired
Apr 19, 2009, 3:07 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 2:47 PM CDTTSTM WND DMG1 S Fayette, ALA TREE WAS BLOWN DOWN ON POWER LINES JUST SOUTH OF THE CITY.
Apr 19, 2:47 PM CDTTSTM WND DMG1 S Fayette, ALTREE DOWN ON POWERLINES JUST SOUTH OF THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 191941
TORBMX
ALC057-192030-
/O.NEW.KBMX.TO.W.0080.090419T1941Z-090419T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT SUN APR 19 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF FAYETTE...

* UNTIL 330 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BELK...OR 6
  MILES SOUTHWEST OF FAYETTE...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  FAYETTE BY 250 PM CDT...
  BANKSTON BY 315 PM CDT...
  BERRY BY 320 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3382 8766 3363 8758 3360 8792 3366 8794
TIME...MOT...LOC 1941Z 255DEG 21KT 3364 8790

$$

10/ARM
3 follow-up statements
000 
WWUS54 KBMX 191949
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT SUN APR 19 2009

ALC057-192030-
/O.CON.KBMX.TO.W.0080.000000T0000Z-090419T2030Z/
FAYETTE AL-
249 PM CDT SUN APR 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL
FAYETTE COUNTY...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FAYETTE...MOVING
EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  BANKSTON BY 310 PM CDT...
  BERRY AND 7 MILES SOUTH OF FOWLERS CROSSROADS BY 315 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3382 8766 3363 8758 3361 8786 3367 8787
TIME...MOT...LOC 1949Z 256DEG 21KT 3366 8781

$$

10/ARM
000 
WWUS54 KBMX 191957
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT SUN APR 19 2009

ALC057-192030-
/O.CON.KBMX.TO.W.0080.000000T0000Z-090419T2030Z/
FAYETTE AL-
257 PM CDT SUN APR 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL
FAYETTE COUNTY...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BANKSTON...OR 7
MILES EAST OF FAYETTE...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  BERRY AND 7 MILES SOUTH OF FOWLERS CROSSROADS BY 305 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3382 8766 3363 8758 3361 8786 3367 8787
TIME...MOT...LOC 1956Z 256DEG 31KT 3369 8771

$$

10/ARM
000 
WWUS54 KBMX 192007
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SUN APR 19 2009

ALC057-192017-
/O.CAN.KBMX.TO.W.0080.000000T0000Z-090419T2030Z/
FAYETTE AL-
307 PM CDT SUN APR 19 2009

...THE TORNADO WARNING FOR CENTRAL FAYETTE COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHWESTERN ALABAMA.

LAT...LON 3382 8766 3363 8758 3361 8786 3367 8787
TIME...MOT...LOC 2007Z 256DEG 31KT 3371 8760

$$

10/ARM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 2:30 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 19, 2:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT SUN APR 19 2009

.SHORT TERM...TONIGHT.

ACTIVE EVENING EXPECTED AS A COLD FRONT ACROSS PORTIONS OF
MISSISSIPPI MOVES INTO AND ACROSS THE AREA.  STRONG UPPER LEVEL
IMPULSE WILL SWING ACROSS THE NORTHERN THIRD OF THE AREA BETWEEN 5
PM AND 11 PM...HELPING TO TRIGGER STRONG TO POSSIBLY SEVERE
STORMS. AIR MASS AHEAD OF THE FRONT CONTINUES TO DE-STABILIZE.
WILL INCLUDE RATHER HIGH POPS FOR TONIGHT AND SEVERE WORDING.  BEST
CHANCE OF SEVERE WILL BE WEST OF INTERSTATE 65 PRIOR TO 8 PM AND EAST
OF THE INTERSTATE AFTER 8 PM. SHOWERS AND THUNDERSTORMS SHOULD
DECREASE IN INTENSITY LATE THIS EVENING AND END FROM WEST TO EAST
OVERNIGHT.  MAY ADJUST POPS JUST BEFORE RELEASE.

.LONG TERM...MONDAY THROUGH SUNDAY.

FOR MONDAY AND TUESDAY...UPPER PORTION OF THE SYSTEM REMAINS TO OUR
NORTH AND WILL BE SLOW TO SHIFT NORTHEAST.  THIS WILL ALLOW SOME
WRAP-AROUND MOISTURE MAINLY ACROSS THE NORTH FOR MONDAY AND TUESDAY
AND COOL TEMPERATURES AS FLOW REMAINS FROM THE NORTHWEST.  WE CAN
EXPECT A SLIGHT CHANCE OF SHOWERS EACH DAY.  HIGHS EACH DAY MID 60S
NORTH TO LOWER 70S SOUTH.  OVERNIGHT LOWS IN THE 40S MONDAY NIGHT...
THEN 35 TO 45 TUESDAY NIGHT WITH SOME PATCHY FROST POSSIBLE EAST.

WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE BUILDS IN BY MID-
WEEK...THEN RETURN FLOW DEVELOPS LATER IN THE WEEK PROVIDING FOR A
VERY NICE WARM-UP.  WE CAN EXPECT DRY CONDITIONS AND A GOOD DEAL OF
SUNSHINE EACH DAY.  HIGHS 65 TO 75 EARLY IN THE PERIOD...WARMING
INTO THE UPPER 70S TO LOWER 80S BY FRIDAY AND LASTING
THROUGH THE WEEKEND.

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS ARE FINALLY MOVING INTO THE WESTERN
EXTREMES OF ALABAMA...BUT TIMING IS GOING TO BE A CHALLENGE THIS
AFTERNOON AND EVENING ACROSS ALL THE SITES. LOOK FOR TWO BACK TO
BACK DISTINCT LINES OF MODERATE TO HEAVY SHOWERS TO TRAVERSE THE
STATE EARLY THIS AFTERNOON...COULD BE SOME TS EMBEDDED IN THE LINE.
THIS FEATURE WILL MOVE THROUGH...CIGS SHOULD IMPROVE TO MVFR...IF
NOT VFR FOR A COUPLE OF HOURS...THEN MORE TS DEVELOPMENT SHOULD
OCCUR LATER THIS EVENING...DROPPING CIGS AND VIS INTO A MVFR/IFR
SITUATION... ESPECIALLY IFR IN AND AROUND THE THUNDERSTORMS.
PRECIPITATION SHOULD EXIT THE EAST SIDE OF THE STATE AROUND
20/11Z...BUT CLOUDS WILL LIKELY STICK AROUND AS WRAP AROUND MOISTURE
WILL AFFECT AT LEAST THE NORTHERN SITES THROUGH THE MORNING HOURS ON
MONDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  66  42  67  39 /  60  20  20  20  10
ANNISTON    54  67  42  68  39 /  70  20  20  20  10
BIRMINGHAM  54  67  42  68  42 /  60  10  10  10  10
TUSCALOOSA  53  70  45  72  42 /  40  10  10  10  10
CALERA      54  68  44  68  41 /  60  10  10  10  10
AUBURN      54  70  43  70  42 /  60  10  10  10  10
MONTGOMERY  56  71  47  72  43 /  60  10  10  10  10
TROY        57  72  47  72  41 /  60  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM FOR WESTERN SECTIONS.

&&

50
Hazardous weather outlook, Apr 19, 2:27 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN APR 19 2009

ALZ011>015-017>050-201927-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
227 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF A COLD FRONT THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA.
THE MAIN FOCUS OF SEVERE WEATHER WILL BE WEST OF INTERSTATE 65 AND
SOUTH OF INTERSTATE 20 PRIOR TO 8 PM WITH THE THREAT OF DAMAGING
WINDS AND LARGE HAIL AND THE SLIM CHANCE OF AN ISOLATED TORNADO.  THE
FOCUS WILL SHIFT EAST OF INTERSTATE 65 AFTER 8 PM AS THUNDERSTORM
ACTIVITY MOVES ACROSS THE STATE.  AFTER 8 PM...THE THREAT OF
TORNADOES WILL DIMINISH GREATLY...BUT THERE WILL STILL BE A CHANCE OF
DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT.

SUSTAINED WINDS WILL BE AROUND 10 TO 15 MPH WITH HIGHER GUSTS...SO
A LAKE WIND ADVISORY IS IN EFFECT FOR TODAY FOR THE WESTERN TIER
OF CENTRAL ALABAMA...THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER TEMPERATURES WILL WORK IN BEHIND THIS SYSTEM. ON WEDNESDAY
MORNING...TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO UPPER
30S IN THE NORTH AND CENTRAL SECTIONS OF CENTRAL ALABAMA. WHILE
FREEZING TEMPERATURES ARE NOT FORECASTED AT THIS TIME...AREAS OF
PATCHY FROST WILL BE POSSIBLE AS WINDS WILL BE LIGHT OVERNIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON INTO TONIGHT.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:36 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Apr 19, 2:37 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar38 min
Apr 19, 3:06 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa39 min
Apr 19, 3:21 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Sumter, Tuscaloosa39 min
Apr 19, 4:10 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa28 min
Apr 19, 4:29 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Sumter46 min
Apr 19, 4:45 PM CDTSevere Thunderstorm WarningBMXLamar, Marion60 min
Apr 19, 4:52 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Tuscaloosa38 min
Apr 19, 5:04 PM CDTTornado WarningBMXBibb, Jefferson, Shelby, Tuscaloosa24 min
Apr 19, 5:27 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston63 min
Apr 19, 5:39 PM CDTTornado WarningBMXGreene, Hale, Perry51 min
Apr 19, 6:12 PM CDTTornado WarningBMXBibb, Perry63 min
Apr 19, 6:17 PM CDTTornado WarningBMXShelby43 min
Apr 19, 6:24 PM CDTTornado WarningBMXBibb, Shelby, Talladega51 min
Apr 19, 6:34 PM CDTSevere Thunderstorm WarningBMXWinston26 min
Apr 19, 6:42 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston48 min
Apr 19, 6:52 PM CDTTornado WarningBMXBibb, Chilton, Dallas, Perry53 min
Apr 19, 6:56 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Apr 19, 6:57 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery48 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.